Illinois, 2015

Flooding in Illinois, March 13 to 31, 2015

March 13 to 31, 2015 · NWS PAH · 5 events in 4 counties and zones

Minor flooding occurred along the Lower Wabash River and the Big Muddy River, and moderate flooding occurred on the Little Wabash River. A heavy rainfall event on March 3 was followed by a winter storm on March 4 into early March 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred along the Lower Wabash River and the Big Muddy River, and moderate flooding occurred on the Little Wabash River. A heavy rainfall event on March 3 was followed by a winter storm on March 4 into early March 5. Two more heavy rainfall events occurred in quick succession. These events were on the 9th and 10th, and on the 13th and 14th. The combined effect of all these rain and snow events was a widespread river flooding event. Since the precipitation was spread out over a 10-day period, the magnitude of the flooding was generally minor instead of major.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 13, 1:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 13, 1:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT FRI MAR 13 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1253 PM CDT FRI MAR 13 2015

ONGOING RAIN EVENT IS ON TRACK. CATEGORICAL/NEAR CERTAIN RAIN WILL
CONTINUE OFF AND ON THROUGH TONIGHT BEFORE BEGINNING TO TAPER OFF
TOMORROW. ELEVATED INSTABILITY STILL COULD PACK A RUMBLE OF
THUNDER...MAINLY SOUTH THIS PM/EARLY EVENING. FLOOD WATCH RUNS
THRU 12Z TMRW...AND QPF THUS FAR IS MORE OR LESS ON TRACK. SOME
HIGHER TOTALS ARE OCCURRING IN SEMO/SIL (NW PTNS FA)...WITH 2-3"
ALREADY AND MORE TO COME...TAPERING TO 1-2' TOWARD THE OHIO RIVER
AND LESS THAN 1" THUS FAR SOUTH OF THERE (AVERAGES). ANOTHER 1-2"
TOTAL IS EXPECTED AND THIS WILL CAUSE SOME ADDITIONAL FLOOD
WARNING ISSUANCES. NEW MODELS ARGUE ON LENGTH OF TIME RAIN WILL
LINGER...BUT ALL SYNC ON A LINGERING EFFECT SO WE'LL TAPER CHANCES
BUT NOT ELIMINATE THEM ALTOGETHER TMRW. INSTEAD WE'LL GO DRY TMRW
NITE...LEADING INTO A RETURN TO SUNSHINE AND BEGINNING OF A DRY
PERIOD THAT SHOULD START SUNDAY. FORECAST SEASONAL TEMPS ADJUSTED
FOR SKY/RAIN.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 233 PM CDT FRI MAR 13 2015

AFTER AN UNSEASONABLY WARM AND RAINFREE START TO THE WORK WEEK...
A MOISTURE STARVED COLD FRONT WILL SWEEP THROUGH THE REGION LATER
MONDAY NIGHT AND TUESDAY MORNING. THIS WILL SWING US BACK BELOW
NORMAL FOR MAX TEMPS HEADING INTO MID WEEK. THE FOCUS THEREAFTER
WILL TURN TO AN APPROACHING STORM SYSTEM LIFTING ENE FROM THE
SOUTHERN PLAINS WEDNESDAY NIGHT/THU. SFC HIGH PUSHING E ACROSS THE
GREAT LAKES REGION MAY KEEP THIS STORM ON A SRN PATH...BUT AIR
STILL SHOULD BE TOO MILD FOR ANYTHING OTHER BUT RAIN. WILL
INCREASE RAIN CHANCES FROM WEST TO EAST LATER WED/WED NIGHT.
MODELS ARE STILL NOT IN THE BEST AGREEMENT ON TIMING AND QPF AT
THIS TIME...SO WILL NOT GET TOO SPECIFIC WITH THOSE DETAILS RIGHT
NOW.

&&

.AVIATION...
ISSUED AT 1253 PM CDT FRI MAR 13 2015

IFR CIGS WILL BE THE RULE...THOUGH TEMPORARY IMPROVEMENT TO MVFR
FOR SHORT LIVED TIMES IS POSSIBLE. SIMILARLY...MVFR TO OCCASIONAL
IFR VSBYS WILL OCCUR IN A NEAR CONTINUOM OF RAIN THRU THE
EFFECTIVE VALID TIME. WINDS WILL REMAIN SOUTHEASTERLY OR SOUTHERLY
TONIGHT...THEN SHIFT TO NORTHERLY DURING THE PLANNING PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THROUGH SATURDAY MORNING FOR ILZ075>078-080>094.

MO...FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ076-086-087-100-
     107>112-114.

IN...FLOOD WATCH THROUGH SATURDAY MORNING FOR INZ081-082-085>088.

KY...FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ001>022.

&&

LONG TERM...GM
Hazardous weather outlook, Mar 13, 2:55 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT FRI MAR 13 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
355 AM CDT FRI MAR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FOUR STATE REGION
THROUGH TONIGHT.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT MAINLY ACROSS SOUTHEAST
MISSOURI INTO WEST KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IN WITH RAINFALL AMOUNTS AND IF
FLOODING IS OBSERVED.

In the hours before

Local storm report, Mar 13, 11:16 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HEAVY RAIN       2 SW CHRISTOPHER        37.95N 89.08W
03/13/2015  M3.00 INCH       FRANKLIN           IL   PUBLIC

            TOTAL RAINFALL SO FAR

&&

DAVIDH
Local storm report, Mar 13, 11:30 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     HEAVY RAIN       POPLAR BLUFF            36.76N 90.41W
03/13/2015  M2.24 INCH       BUTLER             MO   TRAINED SPOTTER

            STORM TOTAL. SMALL STREAMS NEAR BANKFULL.

&&

DAVIDH
Local storm report, Mar 13, 11:31 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     HEAVY RAIN       1 NNE CAPE GIRARDEAU    37.32N 89.54W
03/13/2015  M2.33 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            STORM TOTAL

&&

DAVIDH
Local storm report, Mar 13, 1:02 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
202 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            SHOOK                   37.04N 90.31W
03/13/2015                   WAYNE              MO   LAW ENFORCEMENT

            RESCUE HAD TO BE PERFORMED ON CAR STALLED IN FLOOD WATER
            ON COUNTY ROAD 505 NEAR SHOOK, WATER OVER ROAD IN SEVERAL
            LOCATIONS ON ROUTE TT IN SOUTHERN PART OF COUNTY.

&&

RST
Local storm report, Mar 13, 1:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY RAIN       DUDLEY                  36.79N 90.09W
03/13/2015  E1.60 INCH       STODDARD           MO   PUBLIC

            RAINFALL TOTAL SINCE LAST NIGHT

&&

RST
Local storm report, Mar 13, 1:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       MULKEYTOWN              37.97N 89.11W
03/13/2015  M3.29 INCH       FRANKLIN           IL   BROADCAST MEDIA

            STORM TOTAL RAINFALL SO FAR

&&

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Wabash

When
March 13, 3:00 PM CST to March 24, 12:00 PM CST
Where
Wabash County, Mt Carmel
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.420, -87.770

Minor flooding occurred on the Wabash River. At the Mount Carmel river gage, the river crested at 24.78 feet on the 19th. Flood stage is 19 feet. Backwater flooding of tributary creeks occurred, including Coffee Creek near Keensburg. One person drowned when his ultra-terrain vehicle became submerged in creek floodwaters near Keensburg. The 22-year-old man was found several days later, after floodwaters had receded a couple of feet. Cattle and farm equipment were relocated. Most local roads along or near the river were impassible. Extensive lowland flooding occurred. Installation of flood gate A at Mount Carmel was necessary. Access to local camp sites was blocked. The Wabash River was more than 2 miles wide at I-64.

Flood, White

When
March 13, 4:00 PM CST to March 25, 3:00 PM CST
Where
White County, Maunie to 1.43 mi SE of Garnerville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding occurred on the Wabash River. At the New Harmony, IN river gage, the river crested at 18.34 feet on the 20th. Flood stage is 15 feet. There was minor flooding of lowland woods and fields in the bottomlands.

Flood, White

When
March 13, 6:45 PM CST to March 31, 11:59 PM CST
Where
White County, Carmi to 0.9 mi NNE of Iron
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

Moderate flooding occurred on the Little Wabash River. At the Carmi river gage, the river crested at 33.38 feet on the 19th. Flood stage is 27 feet. Low-lying areas near Routes 1 and 14 in Carmi began to flood. Some county roads were inundated.

Flood, Jackson

When
March 14, 3:30 PM CST to March 22, 12:30 PM CST
Where
Jackson County, 2.11 mi NE of Grimsby to 1.81 mi W of Murphysboro
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.768, -89.419

Minor flooding occurred on the Big Muddy River. At the Murphysboro river gage, the river crested at 26.93 feet on the 18th. Flood stage is 22 feet. Parts of South 3rd and 4th Streets in Murphysboro were closed. Mainly bottomland woods, fields, and surrounding low-lying areas were affected.

Flood, Franklin

When
March 14, 6:45 PM CST to March 19, 7:15 PM CST
Where
Franklin County, Plumfield to 2.17 mi ESE of Royalton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.880, -89.000

Minor flooding occurred on the Big Muddy River. At the Plumfield river gage, the river crested at 22.76 feet on the 16th. Flood stage is 20 feet. Low-lying woods and fields near the river were inundated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Wabash2015-03-2022MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562606, 562607, 563123, 563117, 563120.